Medications and Adverse Effects

Ask the DOC
Typography

Medications can cause a wide variety of signs, symptoms, and medical conditions, some of which are direct adverse effects (AEs) of a medication and others that are the result of a drug-drug interaction. Today I would like to discuss some of these AEs and interactions. The most common cause for ER visits for AEs in the U.S. is bleeding, and the majority of these cases are related to Coumadin, generically called warfarin. Warfarin has serious drug interactions with many other medications and these interactions can raise the INR (a measurement of blood clotting time), thereby causing bleeding. Among the medications with severe interactions are Bactrim, erythromycin, amiodarone, metronidazole (Flagyl), and antifungals like fluconazole. The INR is also raised by acetaminophen (Tylenol) and prednisone.

Selective serotonin-reuptake inhibitors (SSRIs i.e. Zoloft), used to treat depression and chronic pain, most commonly can cause sexual dysfunction (occurs in about 17 percent of those taking them). But two other serious AEs with these medications are gastrointestinal bleeding and hyponatremia (low sodium). These two AEs are more common in older persons taking the drugs and if a person is taking an SSRI they should avoid diuretics, particularly hydrochlorothiazide (HCTZ), which can make the hyponatremia worse. Fluoroquinalones (Cipro, Levaquin) are commonly prescribed antibiotics for diseases like urinary tract infections, pneumonia, and bronchitis. In July 2016, the FDA changed the labeling of these drugs due to severe, disabling AEs associated with them. Among the AEs with these drugs are neuropathy (numbness, tingling, or weakness), which may be permanent, and tendonitis and tendon rupture. Recently, several studies have suggested a new and very dangerous AE associated with fluoroquinalones, namely aortic aneurysm and aneurysm rupture (dissection), which can be life-threatening.

Cholinesterase inhibitors (i.e. Aricept), used to treat dementia, have a high incidence of AEs related to the gastrointestinal tract including nausea, vomiting, diarrhea, and weight loss. Urinary incontinence may also occur and is often incorrectly attributed to the underlying dementia. A more serious AE associated with these drugs is syncope, or sudden loss of consciousness, which can result in hip fractures. Hip fractures can be a devastating complication in elderly patients. Given the modest, if any, benefit seen in dementia and the serious nature of their potential side effects, they should be used with great care.

Bactrim (trimethoprim-sulfamethoxazole or TMP-SMX), a sulfa-containing antibiotic, was mentioned above for its serious interaction with warfarin. But it can also cause hyperkalemia (high potassium) in elderly patients and those with kidney disease. The hyperkalemia can be enhanced if the patient is on an ACE inhibitor (i.e. lisinopril) or an ARB (i.e. losartan). TMP-SMX has been linked to an increased risk of sudden cardiac death, which can be caused by hyperkalemia, in those taking an ACE or ARB. Lastly, NSAIDS (nonsteroidal anti-inflammatory drugs such as Advil, Aleve, etc.) are well-known causes of GI bleeding and kidney injury. The risk of kidney injury and failure is increased in those also taking an ACE inhibitor or ARB, and a diuretic. In addition, the use of an NSAID makes ACE inhibitors and ARBs less effective at lowering blood pressure. Also NSAID or COX-2 (i.e. Celebrex, Mobic) use in those with heart disease increases the risk of a heart attack or admission for heart failure.

For more information go to www.fda.gov/downloads/Drugs/DrugSafety/UCM453941.pdf.

Questions and comments may be sent to This email address is being protected from spambots. You need JavaScript enabled to view it..

 

BLOG COMMENTS POWERED BY DISQUS
Sign up via our free email subscription service to receive notifications when new information is available.